Virginia, 2007Damaging Wind in Virginia, July 17, 2007
July 17, 2007 · NWS LWX · 1 event in 1 county or zone
A stalled cold front finally began to dissipate over the Mid Atlantic on July 17th. The front still helped to trigger a few thunderstorms along the Blue Ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled cold front finally began to dissipate over the Mid Atlantic on July 17th. The front still helped to trigger a few thunderstorms along the Blue Ridge. One storm became severe over Shenandoah County, producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 2:50 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 17, 2:50 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT TUE JUL 17 2007
.SYNOPSIS...A HOT HUMID AIR MASS WILL REMAIN IN PLACE ACROSS THE
REGION THROUGH THURSDAY. A COLD FRONT WILL MOVE THROUGH THE REGION
ON FRI. CANADIAN HIGH PRES WILL BUILD SAT THROUGH EARLY NEXT WEEK
BRINGING PLEASANT CONDITIONS.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
NEARLY STATIONARY BOUNDARY CONTINUES JUST SOUTH OF THE CWFA AT THIS
TIME...WITH WEAK HIGH PRESSURE OVER THE NORTHERN HALF OF THE CWFA.
SCT TSRA HAVE DEVELOPED OVER SOUTHERN VA...AND CONTINUE TO MOVE
NORTHEAST IN THE HOT AND HUMID AIRMASS. DEWPOINTS ARE STILL QUITE
HIGH OVER THE SOUTHERN CWFA...NEAR 70. THE HIGH DEWPOINTS WILL
CONTINUE TO CREEP NORTHWARD OVERNIGHT...AS THE WEAK BOUNDARY OVER
SOUTHERN VIRGINIA BEGINS TO MOVE NORTHWARD.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE STORY FOR TOMORROW WILL BE HOT...HUMID AND STRONG CONVECTION.
CONVECTION IS EXPECTED TO BREAK OUT DURING THE DAY TOMORROW. THE
BOUNDARY OVER SOUTHERN VA IS PROGGED TO MOVE NORTHWARD
OVERNIGHT...AND SET UP NEAR THE MD/PA BORDER. THE AIRMASS IS
EXPECTED TO BECOME VERY UNSTABLE...MID LEVEL FORCING WILL BE
AVAILABLE IN THE FORM OF A SHORTWAVE TROUGH...AND STRONG UPPER LEVEL
DIVERGENCE WILL ALL COME TOGETHER TOMORROW AFTERNOON. IN
ADDITION...GOOD LOW LOW LEVEL SHEAR WILL BE PRESENT. SEVERE
THUNDERSTORMS WILL BE LIKELY...WITH ISOLATED TORNADOES POSSIBLE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AMPLIFYING ERN US TROF WILL DRIVE A CDFNT THRU THE AREA FRI
MORNING. THU APPEARS TO BE LAST CHANCE OF RAIN AND POSSIBLY SVR
TSTMS IN THE NEXT SEVEN DAYS AS CANADIAN HIGH PRES IS XPCD TO
BUILD OVR THE WEEKEND AND HOLD THRU THE MIDDLE OF NEXT WEEK. MAIN
CHANGE IN GRIDS WAS TO TREND FCST DRIER FOR FRI AS FRONT IS XPCD
TO SAG RAPIDLY SWD DURING THE DAY. AIR MASS MODIFIES BY MIDDLE OF
THE NEXT WEEK AS UPPER RIDGE OVR THE MIDWEST TRIES TO BUILD EWD.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE EVENING. THE CHO
AND MRB TERMINALS WILL MOST LIKELY BE AFFECTED BY ANY SCT/ISO TSRA
THROUGH THE EVENING. CIGS/VSBYS WILL BE LOCALLY REDUCED IN ANY TSRA.
PATCHY DENSE FOG IS LIKELY AGAIN TONIGHT.
SCATTERED TSRA IS ON TAP AGAIN TOMORROW. THIS TIME...ALL TAF SITES
ARE LIKELY TO HAVE CIG/VSBY RESTRICTIONS DUE TO SHOWERS AND
THUNDERSTORMS.
&&
.MARINE...
EXPECTING WINDS TO STAY 15 KT OR BELOW. SOME CHANNELING UP THE BAY
IS POSSIBLE WITH THE SOUTHERLY WIND COMPONENT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...NWL/ROSA
Hazardous weather outlook, Jul 17, 11:58 AM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT TUE JUL 17 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-181400-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1258 PM EDT TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND THURSDAY. AN
ISOLATED TORNADO IS POSSIBLE ON WEDNESDAY. THE GREATEST CHANCE FOR
SEVERE WEATHER IS BETWEEN 2 PM AND 8 PM EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, Jul 17, 2:19 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TORNADO 1 SE FALLSTON 39.51N 76.41W
07/16/2007 F1 HARFORD MD NWS STORM SURVEY
A TORNADO TOUCHED DOWN NEAR FALLSTON MONDAY AFTERNOON.
NWS DAMAGE SURVEY SUGGESTS THIS TORNADO WAS AN EF1
INTENSITY ON THE ENHANCED FUJITA SCALE. MAXIMUM PATH
WIDTH WAS 150 YARDS AND THE LENGTH APPROXIMATELY 4 MILES
LONG. EXTENSIVE DAMAGE TO TREES INCLUDING SOME SOFTWOOD
TREES SNAPPED AND MANY HARDWOODS TOPPLED. STRUCTURAL
DAMAGE OBSERVED WAS LIMITED TO TREES AND LIMBS FALLING
ONTO STRUCTURES. MANY POWERLINES WERE ALSO DOWNED. NO
INJURIES WERE REPORTED. EVENT TIME APPROXIMATELY 615-627
PM.
&&
MANNINGLocal storm report, Jul 17, 2:21 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 1 SE EARLYSVILLE 38.15N 78.47W
07/16/2007 ALBEMARLE VA FIRE DEPT/RESCUE
TREES AND WIRES DOWN.
0230 PM TSTM WND DMG MONTICELLO 38.01N 78.45W
07/16/2007 ALBEMARLE VA TRAINED SPOTTER
TREES DOWN.
0235 PM TSTM WND DMG CHARLOTTESVILLE 38.04N 78.49W
07/16/2007 CITY OF CHARLOTTES VA FIRE DEPT/RESCUE
TREES DOWN ON A HOUSE.
0240 PM TSTM WND DMG STONY POINT 38.11N 78.37W
07/16/2007 ALBEMARLE VA FIRE DEPT/RESCUE
TREES AND WIRES DOWN NEAR RT 20 AND PROFITT RD.
0432 PM HAIL 3 SW ST LEONARD 38.44N 76.55W
07/16/2007 E1.00 INCH CALVERT MD EMERGENCY MNGR
DISPATCHED PUBLIC REPORT OF LARGE HAIL WITH LARGE TREE
LIMBS DOWN ON PROPERTY.
0532 PM TSTM WND DMG 2 N PHOENIX 39.55N 76.62W
07/16/2007 BALTIMORE MD EMERGENCY MNGR
TREE DOWN NEAR CORBETT RD.
0542 PM TSTM WND DMG 3 SE MONKTON 39.55N 76.58W
07/16/2007 BALTIMORE MD EMERGENCY MNGR
TREE DOWN NEAR OLD YORK RD NEAR TROYER.
0605 PM TSTM WND DMG FALLSTON 39.52N 76.43W
07/16/2007 HARFORD MD EMERGENCY MNGR
LARGE 3 FT DIAMETER TREE DOWN NEAR CONNOLLY RD.
0605 PM TSTM WND DMG FALLSTON 39.52N 76.43W
07/16/2007 HARFORD MD EMERGENCY MNGR
LARGE 3 FT DIAMETER TREE DOWN NEAR CONNOLLY RD.
0605 PM TSTM WND DMG FALLSTON 39.52N 76.43W
07/16/2007 HARFORD MD EMERGENCY MNGR
LARGE 3 FT TREE DOWN AND MULTIPLE TREES DOWN NEAR
CONNOLLY RD.
0615 PM TORNADO 1 SE FALLSTON 39.51N 76.41W
07/16/2007 F1 HARFORD MD NWS STORM SURVEY
A TORNADO TOUCHED DOWN NEAR FALLSTON MONDAY AFTERNOON.
NWS DAMAGE SURVEY SUGGESTS THIS TORNADO WAS AN EF1
INTENSITY ON THE ENHANCED FUJITA SCALE. MAXIMUM PATH
WIDTH WAS 150 YARDS AND THE LENGTH APPROXIMATELY 4 MILES
LONG. EXTENSIVE DAMAGE TO TREES INCLUDING SOME SOFTWOOD
TREES SNAPPED AND MANY HARDWOODS TOPPLED. STRUCTURAL
DAMAGE OBSERVED WAS LIMITED TO TREES AND LIMBS FALLING
ONTO STRUCTURES. MANY POWERLINES WERE ALSO DOWNED. NO
INJURIES WERE REPORTED. EVENT TIME APPROXIMATELY 615-627
PM.
0619 PM HAIL FALLSTON 39.52N 76.43W
07/16/2007 E1.00 INCH HARFORD MD TRAINED SPOTTER
QUARTER SIZE HAIL
0735 PM TSTM WND DMG LOVETTSVILLE 39.27N 77.64W
07/16/2007 LOUDOUN VA FIRE DEPT/RESCUE
TREES DOWNED BLOCKING ROADWAYS.
0735 PM TSTM WND DMG 3 N BRUNSWICK 39.36N 77.62W
07/16/2007 FREDERICK MD EMERGENCY MNGR
TREES DOWN ON HWY 340.
0740 PM HAIL BRUNSWICK 39.32N 77.62W
07/16/2007 E0.75 INCH FREDERICK MD TRAINED SPOTTER
3/4 INCH HAIL REPORTED IN BRUNSWICK.
0743 PM HAIL BRUNSWICK 39.32N 77.62W
07/16/2007 E0.88 INCH FREDERICK MD TRAINED SPOTTER
NICKEL SIZED HAIL REPORTED IN BRUNSWICK.
0815 PM TSTM WND DMG 5 W LIBERTYTOWN 39.49N 77.33W
07/16/2007 FREDERICK MD EMERGENCY MNGR
TREES DOWN
&&
THIS IS AN EVENT SUMMARY FOR 16 JULY 2007 DETAILING SEVERE WEATHER
EVENTS THAT OCCURRED.
MANNINGSpecial weather statement, Jul 17, 2:36 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT TUE JUL 17 2007
VAZ025-172030-
AUGUSTA VA-
336 PM EDT TUE JUL 17 2007
...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...
AT 336 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15
MILES WEST OF CRAIGSVILLE...MOVING EAST AT 20 MPH. IT WAS OVER
NORTHERN BATH COUNTY SOUTH OF BURNSVILLE.
THE COMMUNITIES OF CRAIGSVILLE...AUGUSTA SPRINGS...SUMMERDEAN...
MIDDLEBROOK...TRIMBLES MILL AND GREENVILLE WILL BE AFFECTED BY THIS
STORM. EXPECT HAIL AND WIND GUSTS TO 45 MPH WITH THIS STORM.
HITCHENS
Special weather statement, Jul 17, 3:09 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT TUE JUL 17 2007
VAZ025-172115-
AUGUSTA VA-
409 PM EDT TUE JUL 17 2007
A THUNDERSTORM HAS MOVED INTO THE SOUTHERN PORTION OF AUGUSTA
COUNTY...AND WILL AFFECT THE AREA THROUGH 500 PM. THE TOWNS OF
CRAIGSVILLE...DEERFIELD...AND GREENVILLE CAN EXPECT TO SEE LIGHTNING
STRIKES...BRIEF DOWNPOURS...SMALL HAIL..AND WIND GUSTS TO 40 MPH.
ABW
Special weather statement, Jul 17, 4:46 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT TUE JUL 17 2007
VAZ026-027-172245-
SHENANDOAH VA-ROCKINGHAM VA-
546 PM EDT TUE JUL 17 2007
...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND ROCKINGHAM
COUNTIES...
AT 546 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FULKS RUN...MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF BROADWAY...TIMBERVILLE AND MOUNT JACKSON WILL BE
AFFECTED BY THIS STORM.
ABW
Thunderstorm Wind, Shenandoah
- When
- July 17, 5:12 PM EST to 5:15 PM EST
- Where
- Shenandoah County, Conicville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.830, -78.680
Shenandoah County Fire and Rescue Department reported large tree limbs down near Conicsville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17, 20071 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 17 to 18, 2007$2.6 million · 0.88 in hail · 3 events
- Flash Flood in Iowa, July 17 to 18, 2007$1.6 million · 1 event
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2007$500,000 · 61 kt wind · 4 events
- Damaging Winds in Ohio, July 17, 2007$258,000 · 55 kt wind · 2 events
- Damaging Winds in Iowa, July 17, 2007$145,000 · 59 kt wind · 2 events
- Damaging Wind and Lightning Strike in Louisiana, July 17, 2007$120,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, July 17 to 18, 2007$50,000 · 55 kt wind · 11 events
- Damaging Winds in West Virginia, July 17, 2007$44,000 · 55 kt wind · 4 events
- Damaging Winds in Missouri, July 17, 2007$30,000 · 60 kt wind · 4 events
- Damaging Winds in Montana, July 17, 2007$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2007$20,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47572.